Really hoping someone out there can help â here's my story:
I met my boyfriend 6 months ago when I started a new job and have been having allergic reactions to contact with him
To begin with it was awful. The first time I stayed over at his flat I woke up at 6am with a swollen hand / arm (the side I'd been sleeping on), swollen eyes
and a severe rash
all over my face. I was having difficulty breathing
and so we went to A&E. They said I was having an allergic reaction (most likely to a product he used and was in contact with my skin whilst I was sleeping on his pillows - a hair product or washing powder was their suggestion) and I was given oral steroids to take.
The reaction calmed down over the next 24hrs after I'd got home and showered / washed my hair and face... but for the next few weeks every time I came into contact with my boyfriend (even if we were just stood next to each other!) my skin would flare up again and I would feel faint and nauseous. If we kissed, my skin would break out in a rash all over my face and neck. I even had to go back to A&E again after a cuddle in the office kitchen.
Like I said, we assumed it was a product he used
that was causing the reactions and he stopped using his hair gel / aftershave etc. straight away and bought the same shower gel / shampoo / conditioner that I use myself.I have always had very sensitive, eczema-prone skin
but had never had such a bad reaction
to anything before - not even close
. This reaction was causing a dry, inflamed rash
, with hive-type bumps
, as well as causing my usual mild eczema (on my hands, back of my neck and elbows) to flare up quite badly.
My GP referred me to a Contact dermatitis
Investigation Unit and I had patch testing
against all of the products my boyfriend used regularly (washing powder, hair products, face wash, etc. etc.) but NOTHING showed up as a positive allergen
. Since then the hospital has not been very helpful in getting to the cause of these reactions and have basically told me there is nothing I can do, prescribing me steroid creams to 'manage' the reactions
. I find that steroid creams simply make things worse, thinning my skin and making it more susceptible to damage.
In the 4-5 months since my patch testing the reactions are certainly getting less severe (I guess it's just building a tolerance slowly), but have changed in their characteristics
. I always
still have a reaction on my face (sore, dry skin around mouth and dry, inflamed patches on my cheeks
)...but sometimes it's my hands
which get really sore, sometimes my legs and arms break out in bumps
(which itch like crazy and scar), occasionally my earlobes swell up and feel sore
, and on several occasions I have experienced an allergic reaction inside my * after sex
(swollen and sore for a few days afterwards, we don't use condoms so it can't be latex).
This has been effecting my life every single day
for 6 months now and, although my relationship is strong and loving in spite of this, I am FED UP, tired, my confidence is shattered, and I have become a constant worrier. Things which should feel natural and normal for a new couple (being physical, holding hands, kissing, planning trips together) are all tainted by these reactions.
Has anyone experienced anything like this before?! I have spent countless hours doing research - some people have noted being allergic to someone's natural skin oils?! - and I feel like we've tried everything and keep hitting a wall. I've changed my diet, cutting out dairy, alcohol and sugar as best I can, try to get 8 hours sleep a night and reduce my stress levels. But nothing helps.Any help / advice / support would be GREATLY appreciated